Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

Are Asthma Steroids To Blame For Hoarseness?

Thursday, 08 Jul 2010 03:16 PM


Question: My father is 69 and has been asthmatic since 1986. He takes four asthma medications, prednisone, albuterol, Serevent and theophylline, at least twice a day. He has been hoarse for several weeks now and has an endoscopy planned next week to see if they can determine why his vocal chords are inflamed. This also happened to him last year. They found a benign polyp and removed it. Two days ago, he was scheduled for an endoscopy, but it was cancelled when his blood pressure dropped to 62/58. Nothing like this ever happened before. A series of cardiac tests revealed nothing, but they thought he was severely dehydrated. Can you tell me this is common after prolonged use of these types of steroids? Should he anticipate more of this in the future?

Dr. Hibberd's Answer:

Hoarseness in an asthmatic or lung disease patient is easily blamed on the oral steroid. We tend to avoid oral steroids for all but short term use, and prefer inhaled steroids that have far greater safety margins. I share your concern about his hoarseness, and agree that endoscopic visualization of his larynx, vocal cords and tracheobronchial airway is mandatory to look for infection or benign or malignant growths.

All patients who use inhaled steroids are at an increased risk for yeast (commonly seen as thrush) overgrowth in their mouths especially if they do not rinse out their mouths after using the inhaler. Generally you should avoid swallowing the rinse.

Oral steroids are more risky when used for the long-term as opposed to a safer, brief pulse for four to eight days. Continued oral steroids (prednisone) are associated with increased risk of sudden death or collapse if not carefully weaned to avoid adrenal insufficiency, as well as complications including exacerbation of diabetes, accelerated atherosclerosis, immune suppression, worsening osteoporosis, truncal obesity, skin pigment changes, and growth delays and avascular necrosis.

The episode when his blood pressure dropped concerns me. It should be evaluated before any repeat attempts to induce anesthesia.

Theophylline preparations have increased cardiac risks, and they are not used very often. Remember that all patients on long-term oral steroids require a stress dose of cortisone at times of illness and operations to make up for the inevitable adrenal insufficiency that is seen with prolonged oral or injectible steroid therapy. Cortisone is a stress hormone and required in increased amounts during times of stress or illness.



© HealthDay

 
1Like our page
2Share
Dr-Hibberd
400
2010-16-08
Thursday, 08 Jul 2010 03:16 PM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved